Texas, 2014

Dense Fog in Texas, December 3 to 4, 2014

December 3 to 4, 2014 · NWS AMA · 9 events in 9 counties and zones

Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the early morning hours of the 4th lasting into the mid-morning hours. Dense fog occurred at many locations across mainly the eastern portion of the Texas Panhandle.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the early morning hours of the 4th lasting into the mid-morning hours. Dense fog occurred at many locations across mainly the eastern portion of the Texas Panhandle. Visibility of one quarter mile or less occurred in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Dumas (Moore County), Panhandle (Carson County), Pampa (Gray County), Wellington (Collingsworth County), and Wheeler (Wheeler County) for at least a short period during the indicated time range. By 9 AM CST, the dense fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 5:59 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 3, 5:59 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CST WED DEC 3 2014

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.AVIATION.../00Z TAFS/
KAMA...COMPLEX SCENARIO FOR THE NEXT 12 HOURS AS GENERALLY MVFR
CEILINGS AND VISIBILITIES CAN BE EXPECTED. THERE IS SOME CONCERN THAT
IFR AND EVEN LIFR VISIBILITIES/CEILINGS WILL DEVELOP ALTHOUGH WITH
WINDS VEERING TO THE SOUTH-SOUTHWEST BY 08Z...NOT CONFIDENT TO PUT
INTO THE FORECAST AT THIS TIME. VFR CONDITIONS WILL RETURN AT LEAST
BY 18Z...BUT CONFIDENCE ON TIMING WHEN THE LOW CLOUDS/VISIBILITIES
WILL IMPROVE IS VERY LOW AT THIS TIME.

KGUY...VERY SIMILAR FORECAST TO KAMA...ALTHOUGH INCLUDED A VCSH AFTER
18Z.

KDHT...BIG QUESTION AS TO WHETHER LOW CLOUDS/VISIBILITIES WILL EVEN
MAKE IT THAT FAR WEST. HAVE HELD OFF ON INCLUDING MVFR CONDITIONS FOR
NOW. ALSO ADDED VCSH FOR AFTER 18Z.

KNS

&&

.DISCUSSION... /ISSUED 302 PM CST WED DEC 3 2014/

SUMMARY...FOG AND LOW CLOUDS DEVELOPING TONIGHT WITH RAIN CHANCES ON
THE RISE THURSDAY NIGHT. RAIN CHANCES OVER THE WEEKEND LOWERING AS
THE SYSTEM COMES IN DRIER. EARLY NEXT WEEK LOOKS DRY.

WINDS ACROSS THE PANHANDLES ARE SLOWLY VEERING TO A MORE SOUTHERLY
DIRECTION AND WILL CONTINUE THIS THROUGH THE EVENING HOURS. AS WINDS
VEER, A SURGE OF LOW LEVEL MOISTURE WILL MOVE INTO THE PANHANDLES.
AS TEMPERATURES DROP OVERNIGHT AND WINDS BECOME LIGHT, WE COULD SEE
THE DEVELOPMENT OF FOG. VISIBILITIES SHOULD REMAIN ABOVE 3 MILES BUT
ISOLATED LOWER VISIBILITIES COULD BE POSSIBLE ESPECIALLY ALONG THE
CANADIAN RIVER VALLEY AND OFF THE CAPROCK.

ANY FOG THAT DEVELOPS SHOULD DISSIPATE A FEW HOURS AFTER SUNRISE
THURSDAY AS HEIGHTS BEGIN TO FALL ACROSS THE PANHANDLES. SPRINKLES
TO LIGHT RAIN WILL BE POSSIBLE THROUGHOUT THE DAY ON THURSDAY BEFORE
TRANSITIONING TO WIDESPREAD RAIN THURSDAY NIGHT. PRECIPITATION TYPE
IS EXPECTED TO REMAIN LIQUID DUE TO OVERNIGHT TEMPERATURES REMAINING
ABOVE FREEZING WHILE PRECIPITATION IS OCCURRING.

A COLD FRONT WILL SWEEP ACROSS THE PANHANDLES AND BRING AN END TO
PRECIPITATION FROM NW TO SE LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING. HIGH TEMPERATURES FRIDAY WILL MODERATE SLIGHTLY (BUT REMAIN
ABOVE AVERAGE FOR THIS TIME OF YEAR) AS THE BULK OF THE COLD AIR WILL
BE WELL OFF TO OUR EAST.

AS WE MOVE INTO THE WEEKEND ANOTHER SYSTEM WILL MOVE ACROSS THE
PANHANDLES. AS WE HAVE GOTTEN CLOSER TO THIS TIME FRAME THE CHANCES
HAVE BECOME MORE PESSIMISTIC. HAVE HELD ONTO LOW END CHANCES ACROSS
THE SOUTHWEST AND WESTERN PORTIONS OF THE COMBINED PANHANDLES AND
ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE SUNDAY DAYTIME. IF THE
DRYING TREND CONTINUES THEN WE COULD BE LOOKING AT A DRY WEEKEND
LEADING INTO A DRY EARLY NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 3, 3:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CST WED DEC 3 2014

OKZ001>003-TXZ001>020-041000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CST WED DEC 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FOG IS EXPECTED TO DEVELOP ACROSS THE EASTERN TWO THIRDS OF
THE COMBINED PANHANDLES LATE TONIGHT. VISIBILITIES SHOULD REMAIN
ABOVE 3 MILES WITH LOCALLY LOWER VISIBILITY POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FOG ACROSS THE EASTERN TWO THIRDS OF THE COMBINED PANHANDLES
SHOULD DISSIPATE BY 9 AM THURSDAY MORNING. VISIBILITIES SHOULD
REMAIN ABOVE 3 MILES WITH LOCALLY LOWER VISIBILITY POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Randall

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Potter

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Moore

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dumas airport.

Dense Fog, Carson

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Carson forecast zone
Reported by
ASOS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Gray

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Pampa airport.

Dense Fog, Wheeler

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Wheeler forecast zone
Reported by
AWOS
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Armstrong

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Armstrong forecast zone
Reported by
ASOS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Donley

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Donley forecast zone
Reported by
ASOS
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Collingsworth

When
December 3, 11:00 PM CST to December 4, 9:00 AM CST
Where
Collingsworth forecast zone
Reported by
ASOS
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547751, 547837, 547864, 547866, 547867, 547868, 547869, 547871, 547872.